Medindia

X

Blood Thinners Linked To Osteoporotic Fractures

by Medindia Content Team on  January 24, 2006 at 8:29 PM Research News   - G J E 4
Blood Thinners Linked To Osteoporotic Fractures
A new study conducted by researchers at the Washington University School of Medicine in St. Louis says that elderly individuals who take the blood thinner warfarin are at increased risk of suffering osteoporosis-linked bone fractures.
Advertisement

"We did a retrospective study of Medicare records for about 15,000 patients hospitalized with atrial fibrillation, and we identified fractures related to osteoporosis," said principal author Brian Gage, M.D., associate professor of medicine and medical director of Barnes-Jewish Hospital's Blood Thinner Clinic. "Our analysis showed that long-term use of warfarin--longer than one year-- led to a 25 percent increase in the incidence of fracture." Warfarin also called Coumadin®, is a blood thinner that is given in patients suffering from atrial fibrillation or irregular contractions of the upper chambers of the heart. The problem is that it reacts adversely with vitamin K. In the current study, which had an equal proportion of men and women, it was found that patients who took warfarin for a year of more had a 63 percent increased chance of suffering bony fractures. Most of the fractures observed in this group were hip fractures. "The results of the study have important implications for treatment of atrial fibrillation," Gage observed. "To maintain bone strength, elderly patients taking warfarin should exercise regularly and have adequate intakes of calcium and vitamin D. Those who are prone to falling could use walking aids and proper footwear. Smokers should quit, which will decrease their risk of osteoporosis and other diseases." The details of the study are published in the January 23 issue of the Archives of Internal Medicine.

Advertisement
Original Article: Gage BJ, Birman-Deych E, Radford M, Nilasena DS, Binder EF. Risk of osteoporotic fracture in elderly patients taking warfarin: results from the National Registry of Atrial Fibrillation 2. Archives of Internal Medicine January 23, 2006; 166:241-246.

Contact: Gwen Ericson
ericsong@wustl.edu
314-286-0141
Washington University School of Medicine
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All